Texas, 2017Hail in Texas, September 21, 2017
September 21, 2017 · NWS BRO · 1 event in 1 county or zone
A weak upper level disturbance provided a pocket of cold air high in the atmosphere and aided the afternoon sea breeze, producing a single severe thunderstorm along the Rio Grande in Starr County that produced large hail. Damage was unknown at the time.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper level disturbance provided a pocket of cold air high in the atmosphere and aided the afternoon sea breeze, producing a single severe thunderstorm along the Rio Grande in Starr County that produced large hail. Damage was unknown at the time.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Sep 21, 5:32 PM CST, 33 minutes earlier.
Area forecast discussion, Sep 21, 5:32 PM CST, 33 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
632 PM CDT Thu Sep 21 2017
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...Thunderstorm activity starting to wane in the region
this evening, but a threatening outflow boundary is drifting
toward KMFE from the north. EBG MTR notes winds from 050, with
brief wind speed of 15g25kts. Have added a tempo group for the
possible wind shift for KMFE. Boundary should be dissipating by
midevening, with modest southeast flow continuing through the
night for all locations. Seabreeze activity will be a possibility
tomorrow late morning, but current timing too uncertain for TAFs.
&&
.PREV DISCUSSION... /issued 318 PM CDT Thu Sep 21 2017/
SHORT TERM (Now through Friday Night): Scattered showers and
thunderstorms have developed along the coastal counties this
afternoon, in part due to the coastal seabreeze, as well as a weak
shortwave trough moving overhead today. 12Z sounding this morning
from BRO measured 2.20" of Precipitable Water and the non-
operational, preliminary GOES-16 satellite imagery was in decent
agreement this afternoon with 2.00-2.20" across the area.
Therefore, any showers and storms that develop will have the
potential to produce locally heavy downpours. Tonight the
shortwave will exit the area and shower activity should decrease
in intensity tonight.
Friday, flow aloft will be weak with mean broad ridging affecting
South Texas, however isolated showers and storms will be possible
along the seabreeze in the morning and afternoon. NAM MOS guidance
is showing much higher PoPs than the ECMWF and GFS, but think the
lack of upper level support would inhibit more scattered activity as
a broad low over the central Gulf of Mexico will be to our east.
Temperatures will likely be above normal again with highs in the
upper 90s to near 100F from McAllen through the Upper Valley.
LONG TERM (Saturday through Thursday): South Texas will be under
part of the 500mb ridge across the northeast United States
extending into east TX Saturday with a 500mb trough across the
western U.S. and a 500mb low across the northeast Gulf of Mexico.
Low to mid level moisture will be high across northern Mexico into
west TX through the weekend into early next week. Will likely see
isolated seabreeze convection across the coastal sections of the
CWA Saturday and Sunday. Low to mid level moisture is expected to
increase across southwest TX Monday and will mention a slight
chance to chance of showers and thunderstorms early next
week...mainly across the coastal sections of the CWA. The 500mb
trough across the western U.S. will move little through the middle
of next week. A weak cold front across the central U.S. Monday
will make its way into the TX panhandle Tuesday and into north TX
Wednesday. Moisture will pool along and ahead of the front and
this will provide a chance of showers and thunderstorms across
portions of south TX Tuesday through the rest of the forecast
period.
MARINE (Now through Friday night): Surface high pressure over the
northeast Gulf of Mexico will maintain light to moderate
southeast flow through the short term with seas at 2 to 4 feet.
Periods of isolated showers and storms will be possible,
especially in the overnight hours.
Saturday through Tuesday...Light to moderate southeast winds will
prevail across the coastal waters Saturday with surface high
pressure across the eastern United States and surface low pressure
across Colorado. The pressure gradient will remain weak across
the western Gulf of Mexico Sunday before increasing on Monday as
low pressure develops across west Texas. Light to moderate
southeast winds across the lower Texas coast Sunday will increase
to moderate on Monday and continue through Tuesday.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&
This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
64/64
Hazardous weather outlook, Sep 21, 3:15 PM CST, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
415 PM CDT Thu Sep 21 2017
TXZ248>257-222115-
Zapata-Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland Willacy-
Inland Cameron-Coastal Willacy-Coastal Cameron-
415 PM CDT Thu Sep 21 2017
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation will not be needed.
GMZ130-132-135-150-155-170-175-222115-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
415 PM CDT Thu Sep 21 2017
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation will not be needed.
In the hours before
Special weather statement, Sep 21, 3:22 PM CST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Brownsville TX
422 PM CDT THU SEP 21 2017
TXZ251-212200-
Kenedy TX-
422 PM CDT THU SEP 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KENEDY COUNTY UNTIL
500 PM CDT...
At 422 PM CDT, Doppler radar was tracking a strong thunderstorm NEAR
Rudolph, or 15 miles south of Armstrong, moving north at 15 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Norias and Rudolph.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2687 9765 2660 9775 2661 9794 2662 9798
2693 9794
TIME...MOT...LOC 2122Z 192DEG 12KT 2671 9785
TOMASELLISpecial weather statement, Sep 21, 3:33 PM CST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Brownsville TX
433 PM CDT THU SEP 21 2017
TXZ250-253-212215-
Brooks TX-Hidalgo TX-
433 PM CDT THU SEP 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HIDALGO AND
SOUTHEASTERN BROOKS COUNTIES UNTIL 515 PM CDT...
At 432 PM CDT, Doppler radar was tracking a strong thunderstorm NEAR
El Coyote Ranch Airport, or NEAR Rachal, moving north at 5 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Rachal, Encino and El Coyote Ranch Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2697 9799 2684 9799 2683 9798 2663 9805
2669 9826 2702 9823
TIME...MOT...LOC 2132Z 187DEG 6KT 2680 9814
TOMASELLISpecial weather statement, Sep 21, 4:09 PM CST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Brownsville TX
509 PM CDT THU SEP 21 2017
TXZ251-254-212315-
Inland Willacy TX-Kenedy TX-
509 PM CDT THU SEP 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KENEDY AND
NORTHWESTERN WILLACY COUNTIES UNTIL 615 PM CDT...
At 508 PM CDT, Doppler radar was tracking a strong thunderstorm NEAR
Yturria, or 9 miles north of Raymondville. this storm was nearly
stationary.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Yturria.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2655 9771 2656 9794 2668 9794 2668 9771
TIME...MOT...LOC 2208Z 184DEG 2KT 2661 9783
TOMASELLI
Special weather statement, Sep 21, 4:18 PM CST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Brownsville TX
518 PM CDT THU SEP 21 2017
TXZ253-212300-
Hidalgo TX-
518 PM CDT THU SEP 21 2017
...SPECIAL WEATHER STATEMENT...
At 517 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of San Manuel. This storm was nearly stationary.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
This storm will remain over MAINLY RURAL AREAS of northeastern
Hidalgo County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2675 9798 2662 9800 2663 9824 2678 9820
2678 9798
TIME...MOT...LOC 2217Z 184DEG 1KT 2670 9807
TOMASELLISpecial weather statement, Sep 21, 5:29 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Brownsville TX
629 PM CDT THU SEP 21 2017
TXZ252-220030-
Starr TX-
629 PM CDT THU SEP 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL STARR COUNTY UNTIL
730 PM CDT...
At 629 PM CDT, Doppler radar was tracking a strong thunderstorm OVER
Rio Grande City Municipal Airport, or NEAR Rio Grande City. This
storm was nearly stationary.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Rio Grande City, La Rosita, Starr County Memorial Hospital, Ringgold
Middle School, Los Alvarez, Fort Ringgold County Park, Starr County
Sheriffs Office, Rio Grande City Municipal Airport, Rio Grande City
Fire Department and Los Garzas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2639 9895 2653 9890 2648 9874 2636 9880
2637 9880 2637 9882 2636 9884 2637 9886
2635 9890 2637 9890 2638 9892 2639 9893
2637 9894 2638 9895
TIME...MOT...LOC 2329Z 184DEG 0KT 2644 9884
TOMASELLILocal storm report, Sep 21, 6:03 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
703 PM CDT THU SEP 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM HAIL RIO GRANDE CITY 26.38N 98.83W
09/21/2017 E1.50 INCH STARR TX LAW ENFORCEMENT
RIO GRANDE CITY POLICE DEPARTMENT REPORTS HAIL THE SIZE
OF PING PONG BALLS ON THE WEST SIDE OF RIO GRANDE CITY.
&&
EVENT NUMBER BRO1700062
TOMASELLIHail, Starr
- When
- September 21, 6:05 PM CST to 6:15 PM CST
- Where
- Starr County, 0.95 mi NNW of Villareales to 1.34 mi ESE of Villareales
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 26.391, -98.888
Tennis ball sized hail was reported in the Los Villareales section of Rio Grande City, and Golfball sized hail at two nearby locations, by the public and local Sheriff's Office, between Midway Road and Hospital Drive, and along US 83 and FM 3167, all just a few miles east of Los Villareales in the west portion of Rio Grande City between 705 and 715 PM CDT.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in California, September 21 to 22, 20171 death · 1 event
- Flooding in Alaska, September 21 to 27, 2017$6.0 million · 2 events
- Damaging Winds in Georgia, September 21, 2017$26,000 · 55 kt wind · 3 events
- Wildfire in Hawaii, September 21 to 27, 2017$20,000 · 4 events
- Marine Tropical Storm in North Atlantic Coastal Waters, September 21 to 22, 20176 events
- Frost and Freeze in California, September 21, 20172 events
- Frost and Freeze in Oregon, September 21, 20172 events
- Heavy Snow in Nevada, September 21, 20172 events
- Damaging Winds in Michigan, September 21, 201752 kt wind · 2 events
- High Wind in Colorado, September 21, 201774 kt wind · 1 event
- Lightning Strike in Texas, September 21, 2017$2,000 · 1 event
- Flash Flood in Texas, September 21, 2017$5,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723453.